MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NONRIM SPEED PIN 110 STERILE; PROST, KNEE, FEMTIB, NON-CNSTRND, CEMENTED, MET/POLY

SMITH & NEPHEW, INC. NONRIM SPEED PIN 110 STERILE; PROST, KNEE, FEMTIB, NON-CNSTRND, CEMENTED, MET/POLY
Model Number 74013401
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/15/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a cori assisted tka, the fin punch hit the nonrim speed pin 110 sterile and bending it.At the end of the case, the surgeon noticed that the pin was bent and had trouble removing pin.When the pin was finally removed, it was noticed that the part of the pin with the threads had broken off inside tibia.An x-ray was called to ensure there was no fracture, surgeon decided to leave the part of the pin in the tibia.A delay of less than 30 minutes occurred due to x-rays.The patient was not harmed beyond the problem reported and current status is unknown, although surgeon does not anticipate future patient impact.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation.It was confirmed on x-ray that the tip of the speed pin is retained in the tibia.The clinical/medical investigation concluded that, based on the documentation provided, user technique when the ¿fin punch hit the speed pin¿ was the contributing factor to the reported event.The cori user manual does provide warnings for proper pin placement/locations to prevent interference with the final implant.The patient impact beyond the retained foreign body and the reported 0-30 minute surgical extension with x-ray imaging could not be determined.However, although unlikely, corrosion, micro-motion and/or migration, and local irritation/discomfort cannot be ruled out.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for speed pins provided complete guidelines for indications, contraindications, warnings and precautions to be aware of preoperative, during surgery or postoperative.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to suspect that the product failed to meet any product specifications at the time of manufacture.This is a single use device, damage from misuse, surgical technique or rough handling are likely probable causes of the reported event.The contribution of the device to the reported incident could be corroborated as the x-rays confirm the fracture of the device.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NONRIM SPEED PIN 110 STERILE
Common Device Name
PROST, KNEE, FEMTIB, NON-CNSTRND, CEMENTED, MET/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14946560
Report Number1020279-2022-03249
Device Sequence Number17276834
Product Code HSX
UDI-Device Identifier00885556071502
UDI-Public00885556071502
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74013401
Device Catalogue Number74013401
Device Lot Number21FNX0024
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2022
Supplement Date Received by Manufacturer08/04/2022
Initial Report FDA Received Date07/07/2022
Supplement Report FDA Received Date08/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ROB10024 / REAL INTELLIGENCE CORI
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown